Texas, 2007

Ice Storm in Texas, January 12 to 15, 2007

January 12 to 15, 2007 · NWS SJT · 24 events in 24 counties and zones

An arctic cold front moved through West Central Texas on Friday the 12th. Light freezing rain and drizzle developed behind the front as temperatures quickly dropped to below freezing.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
13
Property damage
$371,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An arctic cold front moved through West Central Texas on Friday the 12th. Light freezing rain and drizzle developed behind the front as temperatures quickly dropped to below freezing. The freezing rain event gradually moved to the south and overspread all of West Central Texas by Sunday the 14th. Ice accumulations of up to two inches were reported along and north of I20 with one quarter to one half inch reported between Highway 87 and I20 across the Heartland and Northern Concho Valley. Around one quarter of an inch was reported between the I10 corridor and Highway 87. A few power outages were reported across the western Big Country. Numerous traffic accidents were reported across the area. As the ice storm gradually started to wind down Sunday evening, the weight of the ice caused an Abilene television transmitter tower to collapse. This tower collapse also destroyed a NWS weather radio anntena that was mounted on this tower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 12, 3:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 12, 3:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CST FRI JAN 12 2007

...WINTER RETURNS WITH A VENGEANCE...

SHORT TERM...

A DIFFICULT FORECAST OVER THE NEXT FEW DAYS AS AN ARCTIC AIR MASS
MOVES SOUTH ACROSS THE CWA. THE CHALLENGES WITH THIS FORECAST ARE
HOW FAR SOUTH THE FREEZING PRECIPITATION WILL OCCUR AND HOW MUCH
WILL ACCUMULATE. THERE IS A GOOD CHANCE FOR PRECIPITATION THIS
WEEKEND BUT HOW FAR SOUTH THE ARCTIC FRONT PROGRESSES BEFORE IT
STALLS WILL BE THE DETERMINING FACTOR. THE MODELS HAVE BEEN TOO
SLOW WITH THE SOUTHWARD PROGRESSION OF THE ARCTIC FRONT...WITH THE
RUC/NAM MODELS APPEARING TO HAVE THE BEST HANDLE ON THE ARCTIC
FRONT. THE FRONT IS ALREADY ALONG THE I-20 CORRIDOR AND
TEMPERATURES ARE FALLING. TEMPERATURES ARE AT OR BELOW FREEZING
ACROSS THE NORTHERN BIG COUNTRY AND THE RAIN THAT IS FALLING
ACROSS THE BIG COUNTRY WILL CHANGE OVER TO FREEZING RAIN AFTER
SUNSET. WITH THE STRONGEST LIFT ON SATURDAY NIGHT AND SUNDAY
MORNING EXPECT THE LARGEST FREEZING RAIN ACCUMULATIONS TO OCCUR
DURING THIS TIME PERIOD.

ACROSS THE BIG COUNTRY IN GENERAL EXPECT ICE ACCUMULATIONS TONIGHT
THROUGH SUNDAY TO BE BETWEEN ONE QUARTER TO ONE HALF OF INCH...SOME
ISOLATED AREAS COULD SEE ICE ACCUMULATIONS UP TO ONE INCH.

ACROSS THE HEARTLAND AND CONCHO VALLEY EXPECT LESS ICE ACCUMULATION
TO OCCUR WITH TOTALS SATURDAY NIGHT THROUGH SUNDAY LESS THAN ONE
QUARTER OF AN INCH.

TEMPERATURES WILL NOT REBOUND QUICKLY SO WHAT ICE THAT ACCUMULATES WILL STAY
AROUND THROUGH THE EARLY PART OF NEXT WEEK.

LONG TERM...

MODELS DIVERGE THE BEGINNING OF THE WEEK WITH THE GFS SHOWING AN
UPPER RIDGE BUILDING INTO THE WEST COAST WITH THE MAIN LOBE OF THE
UPPER TROUGH DIGGING FROM THE CENTRAL PLAINS INTO THE SOUTHWEST
UNDERCUTTING THE ADVANCING WEST COAST RIDGE. GFS EVENTUALLY MERGES
THIS FEATURE WITH A WEST COAST TROUGH MOVING SOUTH ALONG THE PACIFIC
COAST AND RETROGRADES THE ENTIRE PACKAGE. PREFER THE NAM THAT HAS
THE UPPER LEVEL TROUGH AXIS MOVING EAST OF THE AREA LATE SUNDAY AND
THE WEST COAST RIDGE BUILDING EAST INTO THE WESTERN STATES. WITH THIS
SCENARIO...PRECIPITATION ENDS QUICKER OVER THE FORECAST AREA WITH
THE PRECIPITATION SHIELD MOVING EAST AHEAD OF THE UPPER TROUGH BY
MONDAY AFTERNOON. TEMPERATURES WILL CLIMB SLOWLY THROUGH THE END OF
THE WEEK TO AROUND SEASONAL NORMALS BY THE COMING WEEKEND.

PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 27  32  30  31 /  70  60  70  70
SAN ANGELO 	 31  37  32  40 /  60  60  70  70
JUNCTION 	 48  53  39  46 /  60  70  70  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR CALLAHAN-FISHER-
JONES-NOLAN-SHACKELFORD-TAYLOR.

WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON FOR CONCHO-IRION-MCCULLOCH-SAN SABA-TOM GREEN.

WINTER STORM WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY
AFTERNOON FOR BROWN-COKE-COLEMAN-RUNNELS-STERLING.

ICE STORM WARNING UNTIL 6 PM CST SUNDAY FOR HASKELL-THROCKMORTON.

&&

28/15
Hazardous weather outlook, Jan 12, 6:16 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 AM CST FRI JAN 12 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131230-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
616 AM CST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL MOVE INTO THE BIG COUNTRY LATER TONIGHT.
IN ADDITION...WEAK UPPER-LEVEL DISTURBANCES WILL CONTINUE TO MOVE
ACROSS TEXAS TODAY AND TONIGHT. LIGHT FREEZING RAIN IS POSSIBLE ACROSS
THE BIG COUNTRY MAINLY AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ARCTIC COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH ACROSS
WEST CENTRAL TEXAS SATURDAY. THE POTENTIAL FOR LIGHT FREEZING RAIN WILL
CONTINUE ACROSS THE BIG COUNTRY SATURDAY THROUGH SUNDAY AND MOVE
INTO THE REMAINING AREAS OF WEST CENTRAL TEXAS SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

23/HUBER

In the hours before

Special weather statement, Jan 12, 11:13 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1113 AM CST FRI JAN 12 2007

TXZ076>078-168>170-122200-
CROCKETT-SCHLEICHER-SUTTON-MENARD-KIMBLE-MASON-
INCLUDING THE CITIES OF...OZONA...ELDORADO...SONORA...MENARD...
JUNCTION...MASON
1113 AM CST FRI JAN 12 2007

...ARCTIC FRONT TO SURGE SOUTH ACROSS WEST CENTRAL TEXAS...

AN ARCTIC COLD FRONT THAT ENTERED THE NORTHERN BIG COUNTRY THIS
MORNING WILL CONTINUE TO MOVE SOUTH THROUGH THE NORTHERN HALF OF
WEST CENTRAL TEXAS BEFORE STALLING JUST NORTH OF INTERSTATE 10
LATE THIS EVENING. ON SUNDAY...ANOTHER SURGE OF COLD AIR WILL
THEN PUSH THE FRONT FURTHER SOUTH INTO DEEP SOUTH TEXAS. EXPECT
HIGH TEMPERATURES IN THE 30S AND LOW TEMPERATURES IN THE TEENS
MONDAY THROUGH TUESDAY NIGHT. FOR THE REMAINDER OF NEXT
WEEK...EXPECT UNSEASONABLY COLD TEMPERATURES.

MEANWHILE...UPPER-LEVEL DISTURBANCES WILL INITIATE SHOWERS AND
POSSIBLY THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS THROUGH
SUNDAY NIGHT. FREEZING PRECIPITATION SHOULD REMAIN ALONG AND NORTH
OF A LINE FORM SAN ANGELO TO SAN SABA. HOWEVER...GIVEN THE PRESENT
UNCERTAINTY WITH THE THIS EVENT...PLEASE CONTINUE MONITORING OUR
FORECASTS FOR POSSIBLE UPDATES.
Special weather statement, Jan 12, 2:09 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CST FRI JAN 12 2007

TXZ098-099-122115-
HASKELL TX-THROCKMORTON TX-
209 PM CST FRI JAN 12 2007

...AN ICE STORM WARNING REMAINS IN EFFECT FOR HASKELL AND
THROCKMORTON COUNTIES...

AN ARCTIC COLD FRONT HAS MOVED SOUTH THROUGH THE BIG COUNTRY AND
TEMPERATURES BEHIND THE FRONT ARE DROPPING QUICKLY. AT 2 PM
TEMPERATURES HAVE DROPPED TO NEAR FREEZING IN NORTHERN HASKELL AND
THROCKMORTON COUNTIES. WITH ABUNDANT MOISTURE STREAMING UP FROM THE
SOUTH...LIGHT ICING ON AREA BRIDGES AND ELEVATED ROADWAYS MAY BEGIN.
AS THE COLD AIR SPREADS SOUTHWARD THERE WILL BE A CHANCE OF ICE
BEGINNING TO ACCUMULATE ON ELEVATED ROADWAYS IN CENTRAL AND SOUTHERN
HASKELL AND THROCKMORTON COUNTIES. IN ADDITION...VISIBILITIES MAY
BE REDUCED LOCALLY TO LESS THAN A MILE IN LIGHT DRIZZLE OR FREEZING
DRIZZLE AND FOG.

15
Special weather statement, Jan 12, 2:28 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CST FRI JAN 12 2007

TXZ049-054-113-114-127-128-122230-
NOLAN TX-SHACKELFORD TX-JONES TX-FISHER TX-TAYLOR TX-CALLAHAN TX-
228 PM CST FRI JAN 12 2007

...A WINTER STORM WATCH REMAINS IN EFFECT FROM 6 PM CST THIS EVENING
UNTIL 6 PM CST SUNDAY FOR THE CENTRAL AND SOUTHERN BIG COUNTRY...

AN ARCTIC COLD FRONT HAS MOVED SOUTH THROUGH THE BIG COUNTRY AND
TEMPERATURES BEHIND THE FRONT ARE DROPPING QUICKLY. AT 230 PM
TEMPERATURES HAVE DROPPED TO BELOW FREEZING IN NORTHERN HASKELL AND
THROCKMORTON COUNTIES. ABUNDANT MOISTURE IS STREAMING UP FROM THE
SOUTH AND LIGHT FREEZING RAIN IS CAUSING LIGHT ICING ON AREA BRIDGES
AND ELEVATED ROADWAYS IN THESE COUNTIES. TEMPERATURES SOUTH OF
HASKELL AND THROCKMORTON COUNTIES HAVE ALREADY DROPPED TO THE MID
AND UPPER 30S. AS THE TEMPERATURE DROPS TO FREEZING AND BELOW AFTER
SUNSET...ICE WILL BEGIN TO ACCUMULATE ON ROADWAYS IN THE CENTRAL AND
SOUTHERN BIG COUNTRY...BEGINNING ON ELEVATED ROADWAYS. IN
ADDITION...VISIBILITIES MAY BE REDUCED LOCALLY TO LESS THAN A MILE
IN LIGHT DRIZZLE OR FREEZING DRIZZLE AND FOG.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 ice storm. Local standard time, as filed.

Ice Storm, Throckmorton

When
January 12, 4:30 PM CST to January 15, 1:00 AM CST
Where
Throckmorton forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Ice Storm, Haskell

When
January 12, 4:30 PM CST to January 14, 10:00 PM CST
Where
Haskell forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Ice Storm, Fisher

When
January 12, 5:30 PM CST to January 14, 10:00 PM CST
Where
Fisher forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Ice Storm, Nolan

When
January 12, 5:30 PM CST to January 14, 10:00 PM CST
Where
Nolan forecast zone
Property damage
$10,000
Reported by
Department of Highways
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Ice Storm, Shackelford

When
January 12, 5:30 PM CST to January 15, 1:00 AM CST
Where
Shackelford forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Ice Storm, Jones

When
January 12, 5:30 PM CST to January 14, 10:00 PM CST
Where
Jones forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Ice Storm, Callahan

When
January 12, 5:30 PM CST to January 15, 1:00 AM CST
Where
Callahan forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Ice Storm, Taylor

When
January 12, 6:00 PM CST to January 15, 1:00 AM CST
Where
Taylor forecast zone
Injuries
0 direct, 10 indirect
Property damage
$300,000
Reported by
Department of Highways
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Ice Storm, Coleman

When
January 13, 6:30 AM CST to January 15, 4:00 AM CST
Where
Coleman forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Ice Storm, Runnels

When
January 13, 6:30 AM CST to January 15, 2:00 AM CST
Where
Runnels forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Ice Storm, Coke

When
January 13, 6:30 AM CST to January 15, 1:00 AM CST
Where
Coke forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Ice Storm, Sterling

When
January 13, 6:30 AM CST to January 14, 10:00 PM CST
Where
Sterling forecast zone
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Ice Storm, Brown

When
January 13, 6:30 AM CST to January 15, 4:00 AM CST
Where
Brown forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Ice Storm, Irion

When
January 13, 8:00 AM CST to January 15, 1:00 AM CST
Where
Irion forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Ice Storm, Tom Green

When
January 13, 8:00 AM CST to January 15, 2:00 AM CST
Where
Tom Green forecast zone
Injuries
0 direct, 3 indirect
Property damage
$30,000
Reported by
Department of Highways
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Ice Storm, Concho

When
January 13, 8:00 AM CST to January 15, 3:00 AM CST
Where
Concho forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Ice Storm, McCulloch

When
January 13, 8:00 AM CST to January 15, 4:00 AM CST
Where
McCulloch forecast zone
Property damage
$3,000
Reported by
Department of Highways
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Ice Storm, San Saba

When
January 13, 8:00 AM CST to January 15, 4:00 AM CST
Where
San Saba forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Ice Storm, Crockett

When
January 14, 6:00 PM CST to January 15, 2:00 AM CST
Where
Crockett forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Ice Storm, Schleicher

When
January 14, 6:00 PM CST to January 15, 2:00 AM CST
Where
Schleicher forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Ice Storm, Sutton

When
January 14, 6:00 PM CST to January 15, 3:00 AM CST
Where
Sutton forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Ice Storm, Menard

When
January 14, 6:00 PM CST to January 15, 4:00 AM CST
Where
Menard forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Ice Storm, Kimble

When
January 14, 6:00 PM CST to January 15, 4:00 AM CST
Where
Kimble forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Ice Storm, Mason

When
January 14, 6:00 PM CST to January 15, 4:00 AM CST
Where
Mason forecast zone
Property damage
$1,000
Reported by
Department of Highways
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4292, 4293, 4294, 4295, 4296, 4297, 15299, 4300, 4301, 4302, 4305, 4306, 4308, 4309, 4310, 4311, 4312, 4313, 4314, 4315, 4316, 4317, 4318, 4319.